Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Took plan b few days after unprotected sex. Started implantation bleeding. Chances of pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
I am a just turned 43-yr old female who had normal (27-29 day) periods until 2 months ago when I had a 39-day cycle, followed by a 24-day cycle (that started on 1/6/13). I had unprotected sex 14 days after my last menstrual period. 6 days later (and 20 days after last menstrual period) I think I started implantation bleeding (pink, light flow - not even really a flow). That same evening (day 6), I purchased and took a Plan B One Step pill. I also began taking megadoses of Vitamin C (12 to 13 grams/day) on day 7 because I heard that it might inhibit implantation. I've continued to take the Vitamin C through today (day 12). The bleeding continued through day 10 (remaining pinkish in hue throughout) and it appeared to get slightly more sparse each day with just some very minor residual on day 11. What is the probability (0-100%) that I'm still pregnant vs. the probability that the bleeding was the shedding of the endometrial lining (meaning failed implantation)? Will the megadoses of Vitamin C have any harmful effect if I decide not to terminate the pregnancy?
Posted Tue, 19 Feb 2013 in Early Pregnancy Signs and Symptoms
Answered by Dr. Shanti Vennam 54 minutes later

Thanks for writing to us.

Firstly, you did not say if you got your pregnancy diagnosed. Considering your age, it is more likely for hormonal imbalances to develop, showing in the form of irregularity of the cycles on and off, as you are supposed to have entered the perimenopausal age.

Plan B is not going to effective 6 days after unprotected intercourse. It is best taken within 72 hours.

Mega doses of Vitamin C do not have any evidence of inhibiting implantation except that they are shown to increase the estrogen levels in some studies. Therefore, it cannot be said for sure that an abortion can be induced by this.

In case of pregnancy, if you wish to continue it, mega doses of vitamin C have so far not practically been shown to have any untoward effects on the baby though theoretically scurvy and shortened bone height are possible. In fact, the medication you are currently using needs a review if you are pregnant and wish to continue.

I would suggest you to have a complete gynecological examination as well as hormonal profile and a sonogram to evaluate the cause of your spotting. You may need some hormonal supplementation if you are diagnosed with a metropathic cycle or further care if you are pregnant.

Hope I have clarified your doubts. If you need any further clarifications, please feel free to ask. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Took plan b few days after unprotected sex. Started implantation bleeding. Chances of pregnancy? 3 hours later
Thank you for your response. I wasn't aware that the medications I'm prescribed could interfere with pregnancy so that is very helpful! You had asked if the pregnancy was diagnosed yet, and it has not been; however, based on the bleeding occurring on days 20-24 (the typical implantation window) and the amount and color of the blood, I assumed it was implantation bleeding and I'd read that implantation bleeding is a sure sign that someone is pregnant.

The related comment (your 2nd sentence) about hormonal imbalance confused me.... Are you saying that the bleeding is just normal bleeding caused by hormonal imbalances (meaning that there was never a fertilized egg), or that it is implantation bleeding and I am pregnant, or that I might have been pregnant but because of hormonal imbalances I didn't sustain the pregnancy (and so had a chemical pregnancy?).

Are there different symptoms that someone would have with implantation bleeding vs. a chemical pregnancy? ... I haven't had any significant cramping or other physical symptoms, no major bleeding. My breasts seemed swollen a few days ago and "perhaps" less swollen now. I don't feel especially exhausted. At day 12, would I be experiencing any of those things if I were pregnant, or if I'd had a chemical pregnancy?

Also, I thought scurvy was caused by lack of Vitamin C, not an excess of it? I'd heard that megadoses of Vitamin C could cause birth defects if I proceeded with the pregnancy (and anencephalopathy (?) in one case)...but it sounds like you're saying there is no real cause for concern. Is that what you meant?

Thank you again!
Answered by Dr. Shanti Vennam 57 minutes later

Thanks for writing back.

As I said, you have to confirm the presence of pregnancy first by either a urine test, blood test or a trans-vaginal sonogram.

What I meant by the hormonal imbalance is the dwindling hormone levels observed usually at your age that may lead to period disturbances leading to progressive delay in periods.

Implantation bleeding usually occurs around 10-14 days after conception i.e., in a 28-day cycle, it occurs around the expected date of menstruation. It is slight and short-lived and needs no treatment. It may be associated with other symptoms of early pregnancy.

The only symptom usually observed in a chemical pregnancy is the bleeding seen soon after the diagnosis of pregnancy, about a week after the missed period and even before the pregnancy can be diagnosed by a sonogram. It can be diagnosed by following the serum beta-hCG levels that show a decline.

Scurvy is caused by deficiency of vitamin C. When a mother takes very high doses of vitamin C during late pregnancy, the fetus starts excreting the excess vitamin C, and this continues even after the delivery; and this leads to scurvy in the baby. Mega doses of the vitamin have not been shown to cause any birth defects. At present, there is no definitive evidence of any harm on the fetus with mega doses of vitamin C.

Hope I have made it clear. If you need any further clarifications, please feel free to ask. I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor